Thunderstorm Wind, Lyon
- When
- August 8, 11:55 AM CST to 11:57 AM CST
- Where
- Lyon County, 0.69 mi S of Minneota
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.560, -95.980
Wind estimate through social media report.
As a weak mid-level wave moved from Wyoming to western Minnesota, the southern edge of an isolated elevated thunderstorm became severe, and produced isolated early afternoon wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
As a weak mid-level wave moved from Wyoming to western Minnesota, the southern edge of an isolated elevated thunderstorm became severe, and produced isolated early afternoon wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 8, 5:18 AM CST, 6 hours 37 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 618 AM CDT Sat Aug 8 2020 .SHORT TERM...(Today and Tonight) Issued at 312 AM CDT Sat Aug 8 2020 Several different things to discuss this morning with the focus being on thunderstorm chances and high heat indices in the short term portions of the forecast. An area of fractured stratus currently arcs from roughly Storm Lake to Worthington toward De Smet with some potential for further expansion thru the early morning hours. There has also been a bit of ACCAS along the Hwy 14 corridor but this should remain on the tame side. The first forecast concern revolves around first half of the day thunderstorm chances with several high-res models keying in on the idea of isolated thunderstorms developing west of the James River by mid to late morning and moving eastward thru the early to mid afternoon hours. This appears to emanate from a subtle wave currently ejecting from WY evident by the blossoming ACCAS field across the NE Panhandle. With stout capping in place, existence of any thunderstorms prior to late afternoon still remains a big question and thus will introduce some POPs but limit them to the slight chance category. The next forecast concern involves the expected warm temperatures in combination with high dewpoints this afternoon. With dewpoints currently in the low 70s and mid 70 dewpoints progged by afternoon, temperatures from the mid 80s to lower 90s will result in heat indices in the 90s to just over the century mark. Again considered a heat advisory for a small area along and south of I-90 across SE SD, however given the uncertainties regarding the previously mentioned potential convective contamination, as well as the forecast heat indices being borderline, have opted to message this concern thru the HWO and social media instead. The final, and perhaps largest, forecast concern is the chance for strong to severe thunderstorms from late afternoon into the overnight hours. By late afternoon, a quasi-stationary front/inverted trough will stretch from north central Nebraska into west central MN. Meanwhile a more robust shortwave is expected to eject thru Nebraska. This should provide a couple of different areas for potential convective initiation, the first being near the surface boundary where if enough surface convergence can be achieved, both spacial CIN plots and tandem forecast soundings suggest a relative minimum in capping. The better chances of this happening appear to be just to the north of our forecast area. The likely higher impact feature for our area will be tied to the previously mentioned shortwave that should result in CI across south central SD and central NE by late afternoon or early evening. Guidance suggests this activity then spreads east/northeast thru the evening and overnight hours. The environment ahead of this wave is characterized as a strongly unstable but weakly sheared with MUCAPES in excess of 3500 J/kg and 0-6 km shear roughly 20-30 kts. This will likely result in convection largely being cold pool driven with strong winds the primary risk. In fact, with DCAPE values in excess of 1000 (locally greater than 1400), very well could see wind gust potential to around 70 mph. Can't completely rule out the potential for mesovortices either with any more organized bowing segments that orient properly as 0-3 km shear vectors approach 30 kts at times. While activity should largely be progressive enough to preclude a widespread flash flooding risk, a moist atmosphere and deep warm cloud depth leaves some risk for locally heavy rain. All of these threats are addressed with a Slight and Marginal risk from SPC and WPC respectively. .LONG TERM...(Sunday through Friday) Issued at 312 AM CDT Sat Aug 8 2020 Another hot and muggy day is expected for Sunday with temperatures perhaps a shade higher than today. This will again result in heat indices in the mid 90s to lower 100s perhaps necessitating heat advisory consideration. Other than some lingering morning precipitation, stout capping should again keep the bulk of the daytime hours dry. This could change by the evening and overnight hours as the front finally progresses southeastward thru the area. Kept POPs in the lower to mid chance range with the better mid/upper level support to our northeast. Cooler temperatures back into the mid 70s to lower 80s arrive for Monday although supportive jet dynamics and lingering mid level moisture prevents a completely dry forecast. Zonal flow mid level flow will keep temperatures thru the upcoming work week largely a couple degrees either side of their seasonal normals, or largely in the 80s. Precipitation chances will remain however with periodic shortwave passages. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 611 AM CDT Sat Aug 8 2020 Initial aviation concern this morning is the fractured MVFR to IFR stratus deck that is again plaguing the region. This is currently impacting all 3 TAF sites and may continue thru at least mid morning with KSUX likely first to shake it. Will also watch thunderstorm chances and while an isolated shower or storm cannot be ruled out during the first half of the TAF period, the far better chances arrive after 00z. Timing of these storms is still very much in question and thus have not included mention in the TAF at this time, however subsequent forecast packages will likely need to. Gusty winds, and lower ceilings/vsbys may accompany this activity. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Kalin LONG TERM...Kalin AVIATION...Kalin
Hazardous Weather Outlook National Weather Service Sioux Falls SD 402 AM CDT Sat Aug 8 2020 IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ039-040-056-090915- Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-Lyon- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings- Moody- 402 AM CDT Sat Aug 8 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota and east central South Dakota. .DAY ONE...Today and tonight. Warm and humid conditions are expected this afternoon with heat indices in the 90s. Thunderstorms are expected to form across portions of South Dakota and Nebraska late this afternoon and move east overnight. Some of these storms may be strong to severe with gusty winds to around 60 mph the primary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat index values will again be in the 90s to near 100 Sunday. Additional thunderstorm chances are possible Sunday evening and overnight, some of which may again be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening and overnight. IAZ001-012-020-031-NEZ013-014-SDZ038-050-052>055-057>071-090915- Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Gregory-Jerauld- Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay- Union- 402 AM CDT Sat Aug 8 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Warm and humid conditions are expected this afternoon with heat indices in the 90s, to perhaps around 100 south of I-90. Thunderstorms are expected to develop across central Nebraska and South Dakota late this afternoon and move east or northeast into the evening and overnight hours. Some of these storms may be strong to severe with the potential for strong winds in excess of 70 mph. Additionally, marginally severe hail, locally heavy rain, and an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat index values will again be in the 90s to near 100 Sunday. Additional thunderstorm chances are possible Sunday evening and overnight, some of which may again be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 pm today.
The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind estimate through social media report.
A large tree was toppled on a farmstead. Property damage costs are rough estimates. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915047, 915046.